Maple Grove providers used steroid product linked to outbreak

Patients who develop symptoms should contact Minnesota Dept of Health

BY LISA KACZKE

lisa.kaczke@ecm-inc.com

Three cases of fungal meningitis have been confirmed in Minnesota in the nationwide outbreak.

As of Monday, Oct. 8, 105 cases have been confirmed and eight people have died in the outbreak linked to a steroid product produced by the now-closed New England Compounding Center.

Two of the three were Minnesota women in their mid-40s and were diagnosed as a result of a tainted steroid product, according to the Minnesota Department of Health.

Both women, who have not been identified, were treated after being injected with steroids from the New England Compounding Center, a clinic in Framingham, Mass. According to health department officials, additional cases may be uncovered as the approximately 950 Minnesota patients treated with steroid products produced by the Compounding Center. Any additional cases will be announced on the MDH website.

The Minnesota Department of Health is working with two Edina health care providers regarding the national outbreak.

Medical Advanced Pain Specialists and Minnesota Surgery Center are following up with patients who were given a steroid product that has been linked to the infections.

The two health care providers, who also have clinics in Fridley, Shakopee and Maple Grove, are the only two providers in Minnesota who have used the product.

The fungal infections produce an uncommon form of meningitis and shouldn’t be confused with the viral or bacterial forms of meningitis. The fungal infections can’t be transmitted from person to person, according to MDH.

Patients who may have received the product while at one of the two health care providers should contact Medical Advanced Pain Specialists or Minnesota Surgery Center at 763-537-6000 or the Minnesota Department of Health at 651-201-5414 if they develop possible symptoms of the fungal infection.

Symptoms for patients who received the steroid injection in the spinal area may include headache, worsening of a headache that was already present, fever, sensitivity to light, stiff neck or pain at the site of the injection, according to MDH. Patients who became ill also had symptoms of stroke, including weakness, difficulty with speech, visual changes or altered consciousness.

Patients who received an injection in a different part of their body may have symptoms that include swelling, redness and pain around the injection site, and fever or chills.

The U.S. Centers for Disease Control and Prevention and the U.S. Food and Drug Administration are investigating the outbreak at the national level.

The New England Compounding Center has closed and ceased operation since the outbreak was discovered.

up arrow